134 DOPPLER ULTRASOUND AND FETAL HAZARD
SiR,-Ultrasound is widely used in pregnancy, and David and his colleagueshave lately reported increased fetal activity induced by ultrasound insonation. This suggests that the incident power is strong enough to excite an auditory response in the fetus. In adults the hazard level for ultrasound in air is relatively high, because the adult ear has limited sound response above 15 kHz and because the coupling is poor owing to the specific acoustic impedance of air (as distinct from tissue). In the fetus, however, the ear is very small and is potentially capable of higher frequency response, with excellent coupling via the amniotic fluid. This combination of high sensitivity and good coupling may constitute a hazard,’ depending on sound level and duration, as in the case of audible sound, where the concept of Leq2 is used to express the " dose of sound ". David et aLl seem to be advocating ultrasonic stimulation as an indicator of fetal viability, although saying that the risks of this procedure are not known. It may, in this respect, be recalled that damage to the fetal auditory system was revealed from another unsuspected sourcenamely, the bilirubinaemia of Rh incompatibility.3 If, therefore, there is no exact knowledge of the extent to which the fetal ear and nervous system are affected by insonation, it would be advisable to assess the neonatal audiometric range in these infants and confirm the absence of harmful effects. Meanwhile, it may be prudent to limit the use of ultrasound to short essential diagnostic purposes and avoid long-duration exposures including heart monitorinc in a mobile fetus, for which other methods are successful. The Mothers’ Hospital, London E5.
G. E. SMYTHE D. J. MACRAE.
WORD REVERSAL DURING PHENYTOIN THERAPY
SIR,-Occasionally, an irreversible neurological condition characterised by ataxia, dysarthria, and diplopia can follow phenytoin therapy. In the prodromal phase a form of dysphasia characterised by reversal of syllables is observed, the condition being arrested if phenytoin is discontinued at this stage. In the case I report, I suggest that the reversal of complete words, letter by letter, was a manifestation of this condition. The patient was first referred to me after taking an overdose of phenobarbitone in 1972. She had not previously had phenytoin, but because of the circumstances surrounding the overdose she was without anticonvulsants for some days and she had an attack of status epilepticus. She returned to phenobarbitone, but phenytoin 100 mg. three times a day was introduced for the first time. She had had epilepsy for more than 20 years, including psychomotor attacks, which in earlier stages were satisfactorily controlled by phenobarbitone, but in 1965 a left temporal lobectomy was performed, after a focal abnormality had been found in the left sphenoidal lead on electroencephalography. The next few years were emotionally stormy, and she was described as hysterical ". 4 months after starting phenytoin she reported an " impulse " to try to say words backwards so that god, good, and collect become dog, doog, and tcelloc. In view of the previous label hysterical, and in view of my own inability to say tcelloc without considerable effort, I attached no organic importance to the complaint. For the next 18 "
1. David, H., Weaver, J. B., Pearson, T. F. Br. med. J. 1975, ii, 62. 2. Code of Practice for Reducing the Exposure of Employed Persons to Noise. H.M. Stationery Office. SBN11, 360, 887/X. 1972. 3. MacRae, D. J. Proc. R. Soc. Med. 1952, 45, 439.
months she was described by her husband as " better than for years, running the house", but in 1974 she became increasingly distressed by the impulse, and sought readmission to hospital. She became increasingly unsteady during her stay, and nystagmus developed. She lost weight, became unable to stand without support, showed incoordination of eye movements with pronounced vertical nystagmus; there was intention tremor and slurred speech. She became fatuous and uncomplaining. Fresh neurological investigation showed no significant changes other than those associated directly with surgery. Early in 1975 a connection between her impulse and phenytoin was considered and the drug was withdrawn. Since then the impulse has disappeared, but her neurological condition is not much improved, although in the past month or so she has attempted to dress and feed herself. Highcroft Hospital, Erdington, B. H. FOOKES. Birmingham B23 6AX.
CATECHOLAMINES IN ARRHYTHMIAS AFTER ACUTE MYOCARDIAL INFARCTION SiR.—We think that the comments by Dr Schwartz (June 14, p. 1340) emphasising the probable arrhythmogenic role of the sympathetic nervous system after acute myocardial infarction (A.M.I.) have important practical clinical implications. The idea that psychological stimulation " can profoundly affect the susceptibility of the heart to fatal arrhythmias "1has prompted many physicians to prescribe a tranquilliser routinely after A.M.I. To test the validity of this practice we performed a randomised, double-blind, between-patient comparative study of the effects of diazepam 5 mg., oxypertine 10 mg., and placebo, each given three times daily to 73 inpatients with a definite diagnosis of A.M.I. Criteria for admission to the study and methods of management described previously,2 except that the median length of stay in hospital was 14 days and the median length of continuous bed rest was 7 days. Treatment with trial capsules was continued throughout patients’ stay in hospital; no other psychotropic drugs were used, except chloral hydrate when night sedation was required, but both nurses and doctors took care to allay anxiety by quietness and reassurance. On admission, severity of anxiety and depressed mood were assessed by a doctor using a five-point scale. On days 2 and 9 and on the day of discharge similar observations were repeated by the same doctor. The three treatment groups were similar with respect to age, sex, weight, initial pulse-rate,, history of previous ischaemie heart-disease, and severity of initial pain, anxiety, and depression. The changes in assessments were compared for the three groups by chi-square test. There was a significant overall difference (p < 0.05) between the groups of anxiety at day 2 compared with the initial assessment; the median changes were 0 for oxypertine and placebo and +for diazepam where + indicates improvement. When pairs of treatments were compared separately with each other the differences were not statistically significant. In patients with a greater degree of initial anxiety, mood tended to improve more quickly in those who were taking a tranquilliser than in those taking placebo, but the difference was not statistically significant. There was no difference between the groups in the incidence of arrhythmias, changes in pulse-rate, or the use of other drugs. 11 patients died while in hospital; there was no difference between the groups. Side-effects attributed to the drugs were recorded; none was serious. There was no significant difference between treatment groups in the number of sideeffects recorded. In only 1 (a patient taking diazepam) was the dose reduced because of a side-effect (drowsiness). 2 patients taking oxypertine and 1 taking placebo had a degree of anxiety were as
Verrier, R. L., Calvert, A., Lown, B. Am.J. Physiol. 1975, 228, 923. Mather, H. G., Pearson, N. G., Read, K. L. Q., Shaw, D. B., Steed, G. R., Thorne, M. G., Jones, S., Guerrier, C. J., Eraut, C. D., McHugh, P. M., Chowdhury, N. R., Jafary, M. H., Wallace, T. J. Br. med. J. 1971, iii, 334.